Arkansas, 2020

Hail in Arkansas, June 4, 2020

June 4, 2020 · NWS JAN · 1 event in 1 county or zone

Abundant moisture, daytime heating and the effects of an upper level system moving across the region resulted in some showers and thunderstorms. Some of these thunderstorms became strong to severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Abundant moisture, daytime heating and the effects of an upper level system moving across the region resulted in some showers and thunderstorms. Some of these thunderstorms became strong to severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 4, 5:21 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 4, 5:21 AM CST, 1 hour 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
621 AM CDT Thu Jun 4 2020

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
Both the patchy fog and low stratus will begin eroding after
sunrise this morning. VFR categories are expected to prevail at
sites through the afternoon. However, scattered convection will
yet again plague the area from mid-afternoon through early this
evening. This will result in periodic degradation of both ceilings
and visibilities at sites where it's observed on-station. Isolated
severe storms will be possible across the Highway 82 corridor this
afternoon and early evening. Damaging wind gusts and hail to the
size of quarters will be possible with these storms, in addition
to frequent lightning strikes and heavy downpours. Winds will
increase to between 5-10 knots from the southwest late this
morning, into the afternoon. /19/

&&

.DISCUSSION...
Today and Tonight...High pressure east of the region, and the
resulting southwest flow at the surface and in the low levels, will
maintain ample moisture across the CWA again today.  With the
shortwave axis now east of the forecast area, northwest flow in the
mid and upper levels of the atmosphere now resides over the region.
A disturbance embedded in this northwest flow aloft, is advertised
to drop southeast into northern portions of the CWA this afternoon.
This will result in a complex of showers and storms traversing
the region from mid-afternoon through early this evening.

Isolated severe storms will also be possible during this time,
especially across the Highway 82 corridor.  Damaging wind gusts and
hail to the size of quarters will be possible with these storms. As
this complex approaches the Interstate 20 corridor and points
further south from late afternoon into early this evening, it's
expected to gradually weaken.  Heavy rainfall will also be possible
with this activity, which could result in the ponding of water on
roads, as well as in low-lying and poor drainage areas.

Otherwise for today, warm humid conditions persist with highs in the
mid 80s to around 90.  While most of the convection will again come
to an end during the early evening, some isolated showers could
linger during the overnight hours.  Lows tonight will range from the
upper 60s to middle 70s. /19/

Friday through Next Wednesday...The main focus of the long-term
forecast will be Tropical Storm Cristobal. The ArkLaMiss will
begin seeing impacts(which are still uncertain at this time)
beginning Saturday. We can expect more common diurnal afternoon
showers/storms on Friday as a more subtle shortwave sweep across
to our north. Temperatures will be rather warm starting Friday and
lasting through the weekend. Most areas will see highs in the low
90s and upper 80s and because of an increase of southerly
moisture, humidity values will make it feel warmer.

Tropical Storm Cristobal is expected to begin moving northward
approaching the U.S. Gulf Coast Sunday. The NHC official forecast
currently brings Cristobal onshore along the Central LA coast
line early Monday morning. Models hint at Cristobal slowing down
in speed slightly. This will depend on how timely a mid-level
ridge that will build over the mid-west and eastern half of the
CONUS. This ridge will have a bit of influence when it comes to
Cristobal's steering motion. If models are correct, there could be
some possibility of flash flooding for our region. It is still to
early to tell exactly what every impact will be and the intensity
of the storm once it reaches US territory, but we can expect
rainy weather through at least next Tuesday. We continue to stress
the fact of making sure everyone has a plan in place regardless
of Tropical Storm Cristobal's track, as we know things can change
from day to day. We will also continue to update and monitor this
storm closely. /JNE/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       89  71  90  71 /  59  14  42   9
Meridian      88  70  91  69 /  60  17  44  12
Vicksburg     90  73  92  73 /  53  14  34   7
Hattiesburg   88  69  90  69 /  53  22  44   9
Natchez       90  70  90  71 /  43  21  30   7
Greenville    89  73  92  74 /  74  14  29  10
Greenwood     90  73  91  72 /  75  15  37  11

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

19
Hazardous weather outlook, Jun 4, 3:16 AM CST, 4 hours before
Hazardous Weather Outlook
National Weather Service Jackson MS
416 AM CDT Thu Jun 4 2020

ARZ074-075-MSZ018-019-025>034-042015-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
416 AM CDT Thu Jun 4 2020

This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, and north central Mississippi.

.DAY ONE...Today and Tonight...

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today

Isolated severe thunderstorms are possible this afternoon and
early evening. Some thunderstorms could produce damaging wind
gusts and hail up to the size of quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

LAZ007>009-015-016-023>026-MSZ035>066-072>074-042015-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Concordia-Humphreys-Holmes-Attala-
Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-
Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-
Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
416 AM CDT Thu Jun 4 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight...

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

19

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

The radar

The Jackson/Brandon,MS radar (KDGX), 154 km away, was scanning. The volume nearest the first event began at 13:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chicot

When
June 4, 7:16 AM CST
Where
Chicot County, 1.35 mi ESE of Gum Corner
Measured
1 in hail
Reported by
Public
Coordinates
33.160, -91.260

Dime to quarter size hail fell on the north side of Eudora.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904583.